Thunderstorm Wind, Greenbrier
- When
- July 10, 4:33 PM EST
- Where
- Greenbrier County, 0.88 mi NW of Rockland
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.740, -80.530
A strong cold front moved southeast into the region. Showers and storms developed ahead and along this feature, with some of the storms increasing to severe levels, producing damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A strong cold front moved southeast into the region. Showers and storms developed ahead and along this feature, with some of the storms increasing to severe levels, producing damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 10, 2:00 PM EST, 2 hours 33 minutes earlier.
Area Forecast Discussion National Weather Service Blacksburg VA 300 PM EDT Fri Jul 10 2020 .SYNOPSIS... Tropical Storm Fay moves to make landfall in New England, while troughing and a frontal system bring storms our way this weekend. A series of shortwaves will trigger storms mostly today and Sunday, before a large ridge begins to build in early next week. This ridge will bring a warm, stable airmass to the area, so rain chances will be low next week. Temperatures will be above normal most of next week. && .NEAR TERM /THROUGH SATURDAY/... As of 300 PM EDT Friday... Troughing and lowering heights make their way into the area from the west to replace tropical Storm Fay as it exits the Mid-Atlantic this afternoon and moves over New England. As a result, a few storms have already begun to form in northern NC, and some showers as well along the mountains in SE WV. The main line of storms is a bit further west, making its way through eastern KY and central WV, and should reach far SW VA in the next hour or so. Storm coverage will increase as the afternoon carries on, concentrating along and west of the Blue Ridge. CAPE values in the 1000-1500 J/kg range could allow a couple storms to break into severe limits. Later this evening, showers and storms may bleed into the Piedmont, helped along by potential outflow from Blue Ridge storms and an approaching cold front. As the trough settles overhead for this weekend, a few shortwaves will make their away around the bend and bring rounds of showers and storms. Saturday seems poised to be the calmest this weekend, as timing-wise, it sits in a lull between the cold front and the shortwave coming for Sunday. Today and tomorrow will be in the 90s east of the Blue Ridge, and mid 80s west, with afternoon storms keeping things a tad cooler today. Lows will be regulated by cloud cover tonight, only getting into the upper 60s west, low 70s east. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... As of 200 PM EDT Friday... Late Saturday night, winds will shift more south-southwesterly as high pressure shifts east, allowing deeper moisture to return to the area. Next, will be keeping an eye on an upper level disturbance that will swing across the lower Great Lakes on Sunday afternoon/evening that will pull a weak cold front across the central Appalachians. Overall, the threat of severe storms is low, but given a day of strong heating before convection arrives, believe enough instability will be present that a couple of storms will intensify to severe levels for brief periods of time, capable of producing mainly locally damaging winds. This activity is expected to be hit-and- miss, with the greatest coverage of rainfall mainly over the mountains, weakening as it enters the Piedmont during late Sunday evening. High pressure will build in behind the cold front early Monday, resulting in drier conditions and a steady northwesterly downslope wind flow. Though can't rule out an isolated shower or two along the higher ridges of southeast West Virginia through the Highlands of North Carolina, do not see the instability present to support more than that, and Monday will be dry overall. && .LONG TERM /TUESDAY THROUGH FRIDAY/... As of 200 PM EDT Friday... High pressure will remain in control on Tuesday, resulting in only isolated showers, if anything at all, under mostly sunny skies. Any convection will be brief and generally confined to the higher mountain ridges. Temperatures will increase for Wednesday into the end of the workweek as upper level ridging, currently across the Southwest, broadens eastward to cover the southern half of the nation. As such, expect daytime highs reaching into the mid 90s across the Piedmont and into the upper 80s and low 90s across the mountains. Combine that with increasing moisture on Thursday and Friday, and may see heat index values rise into the 100F to 105F range, perhaps higher in spots, across the Piedmont. As for rainfall, the highest chances will remain closer to the Ohio River where the northern edge of the upper ridge will be located. That stated, may see some thunderstorm activity push southward to the Interstate 64 corridor both Thursday and Friday evening if any weaknesses in the ridge develop. Given the strong heating, storms that do enter our area from the north have the potential to be strong, which is something we will monitor as the week progresses. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... As of 200 PM EDT Friday... Cigs are pretty high this afternoon, but with scattered storms on the docket, intermittent MVFR and IFR conditions are possible into the evening. With cool, moist, post-rainfall air stabilizing the atmosphere, cigs will get low overnight west of the Blue Ridge and into Saturday morning, maybe even getting LIFR at times. Visibility could be reduced as well by patchy morning fog, especially in locales that received a good dose of rainfall this afternoon and evening. Once day breaks on Saturday, both vsbys and cigs should start coming up with a bit of a drier day on Saturday, making for largely VFR conditions. Winds will be unexciting, with prevailing weak northwesterly flow this afternoon becoming light and variable overnight and into Saturday. /Confidence in Forecast Parameters/ Ceilings - Moderate, Visibilities - Moderate Wind - High Extended Aviation Discussion... The pre-frontal trough will move east of the area Saturday with an area of subsidence expected to drift across the region. Minimal convection and mostly VFR conditions are expected Saturday outside of early morning fog/low clouds. A frontal system and deepening upper trough will move into the area from the northwest Sunday triggering scattered showers and thunderstorms ahead of it. Convection should be fairly active by afternoon. As an upper ridge builds east, much of the extended period is looking to be VFR outside of patchy morning fog and isolated afternoon/evening showers/thunderstorms. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...VFJ NEAR TERM...VFJ SHORT TERM...NF LONG TERM...NF AVIATION...RAB/VFJ
Hazardous Weather Outlook National Weather Service Blacksburg VA 251 PM EDT Fri Jul 10 2020 NCZ001>006-018>020-VAZ007-009>020-022>024-032>034-043-WVZ042>044-507- 508-111900- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Henry-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 251 PM EDT Fri Jul 10 2020 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Widely scattered storms will pass across the mountains this evening. A few of these storms may become severe for brief periods of time, producing quarter-sized hail and damaging wind gusts. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Scattered thunderstorms are expected again Sunday afternoon and evening. A few storms could become severe and produce damaging winds. Widespread hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. VAZ035-044>047-058-059-111900- Amherst-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax- Charlotte- 251 PM EDT Fri Jul 10 2020 This Hazardous Weather Outlook is for central Virginia and south central Virginia. .DAY ONE...This afternoon and tonight. Isolated storms this evening could become marginally severe, producing quarter-sized hail and damaging wind gusts. Widespread hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Scattered thunderstorms are expected again Sunday afternoon and evening. A few storms could become severe and produce damaging winds. Temperatures will become excessively warm during the second half of next week. Heat index values at some locations may rise into the 105F to 109F range on both Thursday and Friday afternoons. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
Special Weather Statement
National Weather Service BLACKSBURG VA
454 PM EDT Fri Jul 10 2020
VAZ024-035-102130-
Amherst-Rockbridge-
454 PM EDT Fri Jul 10 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ROCKBRIDGE AND
NORTHWESTERN AMHERST COUNTIES...THE CITY OF BUENA VISTA AND THE CITY
OF LEXINGTON...
At 453 PM EDT, a strong thunderstorm was located near Collierstown,
moving east at 15 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Lexington...
Buena Vista...
Glasgow...
Collierstown...
Cornwall...
Alto...
and Natural Bridge.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3780 7914 3757 7937 3759 7938 3761 7940
3760 7943 3762 7944 3760 7946 3758 7945
3757 7943 3755 7946 3766 7968 3769 7967
3770 7968 3773 7969 3786 7949
TIME...MOT...LOC 2053Z 289DEG 14KT 3773 7953
BMGSpecial Weather Statement National Weather Service BLACKSBURG VA 506 PM EDT Fri Jul 10 2020 WVZ043-044-507-508-102130- Western Greenbrier-Summers-Eastern Greenbrier-Monroe- 506 PM EDT Fri Jul 10 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN GREENBRIER...NORTHEASTERN SUMMERS AND NORTHWESTERN MONROE COUNTIES... At 506 PM EDT, a strong thunderstorm was located near Glenray, or near Alderson, moving east at 15 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Ronceverte... Alderson... Wolfcreek... Asbury... Pickaway... Fairlea... and Glenray. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3761 8077 3777 8082 3790 8051 3763 8040 TIME...MOT...LOC 2106Z 252DEG 15KT 3770 8072 BMG
Special Weather Statement
National Weather Service BLACKSBURG VA
520 PM EDT Fri Jul 10 2020
NCZ001-VAZ015-102145-
Ashe-Grayson-
520 PM EDT Fri Jul 10 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ASHE AND
SOUTHWESTERN GRAYSON COUNTIES...
At 520 PM EDT, a strong thunderstorm was located over Flatwood, or
near Whitetop, moving east at 10 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Jefferson...
Lansing...
Whitetop...
Nella...
Rugby...
Flatwood...
and Clifton.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3647 8170 3651 8170 3653 8171 3656 8169
3657 8169 3657 8168 3659 8168 3661 8165
3662 8162 3663 8160 3665 8142 3642 8144
3645 8171 3646 8171
TIME...MOT...LOC 2120Z 272DEG 7KT 3653 8162
BMGSpecial Weather Statement
National Weather Service BLACKSBURG VA
524 PM EDT Fri Jul 10 2020
NCZ018-102200-
Watauga-
524 PM EDT Fri Jul 10 2020
...A STRONG THUNDERSTORM WILL AFFECT WATAUGA COUNTY...
At 524 PM EDT, a strong thunderstorm was located over Sugar Grove,
moving east at 10 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Boone...
Blowing Rock...
Beech Mountain...
Foscoe...
Sugar Grove...
Blowing Rock In Caldwell County...
and Beech Mountain In Avery County.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3626 8189 3628 8191 3631 8190 3636 8180
3634 8177 3634 8171 3635 8172 3638 8173
3638 8169 3635 8164 3632 8161 3612 8163
3611 8181 3616 8183 3619 8186 3619 8188
3621 8191 3623 8191
TIME...MOT...LOC 2124Z 271DEG 9KT 3628 8181
BMGSpecial Weather Statement National Weather Service BLACKSBURG VA 528 PM EDT Fri Jul 10 2020 VAZ016-017-032-102215- Patrick-Floyd-Carroll- 528 PM EDT Fri Jul 10 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FLOYD...NORTHEASTERN CARROLL AND CENTRAL PATRICK COUNTIES... At 528 PM EDT, a strong thunderstorm was located over Dugspur, or near Hillsville, moving east at 10 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Hillsville... Willis... Indian Valley... Fancy Gap... Dugspur... Laurel Fork... and Meadows Of Dan. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3670 8076 3687 8071 3695 8041 3664 8041 TIME...MOT...LOC 2128Z 271DEG 9KT 3678 8062 BMG
Special Weather Statement National Weather Service BLACKSBURG VA 533 PM EDT Fri Jul 10 2020 NCZ003-019-020-102215- Yadkin-Surry-Wilkes- 533 PM EDT Fri Jul 10 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL SURRY...EAST CENTRAL WILKES AND NORTHWESTERN YADKIN COUNTIES... At 532 PM EDT, a strong thunderstorm was located over Swancreek, or over Jonesville, moving east at 10 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Elkin... Yadkinville... Jonesville... Boonville... Ronda... Nebo... and Crutchfield. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3614 8094 3629 8094 3632 8060 3610 8061 TIME...MOT...LOC 2132Z 271DEG 9KT 3620 8086 BMG
The Roanoke radar (KFCX), 83 km away, was scanning. The volume nearest the first event began at 21:30 UTC.
3 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds downed about twenty trees between Lewisburg and Fairlea. Damage values are estimated.
Thunderstorm winds blew a couple of trees down near the intersection of Anthony Road and McKeever Road. Damage values are estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2020Every state in 2020This day in weather historyWarnings in West Virginia, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 910513, 910511, 910512.